Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 45, NWS Goodland, KS

June 16, 2023Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Jun 16, 2023, 7:57 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2023, 7:57 PM MDT (01:57 UTC)
Expired
Jun 16, 2023, 10:45 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 101 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
867 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted.

410 
WGUS53 KGLD 170157
FFWGLD
COC017-063-170600-
/O.NEW.KGLD.FF.W.0045.230617T0157Z-230617T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
757 PM MDT Fri Jun 16 2023

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northern Cheyenne County in east central Colorado...
  Southern Kit Carson County in east central Colorado...

* Until midnight MDT.

* At 757 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3904 10316 3904 10307 3904 10284 3904 10283
      3928 10285 3910 10205 3898 10205 3892 10205
      3887 10205 3883 10316 3884 10316 3889 10316
      3893 10316

FLASH FLOOD...RADAR INDICATED

$$

Vincent
1 follow-up statement
137 
WGUS73 KGLD 170445
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1045 PM MDT Fri Jun 16 2023

COC017-063-170455-
/O.CAN.KGLD.FF.W.0045.000000T0000Z-230617T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-Kit Carson CO-
1045 PM MDT Fri Jun 16 2023

...FLASH FLOOD WARNING FOR NORTHERN CHEYENNE AND SOUTHERN KIT CARSON 
COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...

LAT...LON 3904 10316 3904 10307 3904 10284 3904 10283
      3928 10285 3910 10205 3898 10205 3892 10205
      3887 10205 3883 10316 3884 10316 3889 10316
      3893 10316

$$

Vincent

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 6:37 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 16, 6:37 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
637 PM MDT Fri Jun 16 2023

.SHORT TERM...(This evening through Saturday Night)
Issued at 147 PM MDT Fri Jun 16 2023

As of 2 pm CDT, 1 pm MDT, skies across the Tri-State Region ranged
from mostly clear along and east of Highway 25 to mostly cloudy over
northeastern Colorado. Winds are generally light and from the north,
though there does seem to be a prefrontal trough bisecting the are
leading to some variable wind directions in the southeastern part of
the forecast area. Temperatures ranged quite a bit this afternoon,
from the 60s in Yuma County Colorado to the mid 80s along Highway
283 in Kansas. At the surface, the previously mentioned prefrontal
trough extends from roughly Norton, KS to Tribune, Kansas, and the
cold front is lagging behind, positioned over the Nebraska Panhandle
and into northeastern Colorado. Aloft, a potent shortwave trough is
ejecting over the Plains, currently positioned over southwestern
Colorado and moving rapidly northeast. It is this shortwave trough
that is causing thunderstorms to quickly develop according to latest
GOES 16 satellite and WSR 88D radar imagery.

For the rest of the evening through tonight, widespread thunderstorm
activity is anticipated with everyone likely observing at least some
rain. Current mesoanalysis indicates quite an unstable environment
ahead of the cold front with SBCape of 1500-2500 j/kg, low level
lapse rates in excess of 8 C/km, and mid-level lapse rates up to 7
C/km. DCape, an indication of the damaging wind potential, is on the
rise and currently ranges from around 500 to around 1000 j/kg. Wind
shear is also now available for thunderstorms with 0-6 km bulk shear
analyzed at 25-40 kts, highest in Cheyenne County Colorado, and 0-3
km helicity of 50-100 m2/s2 also projected in the same area. With
the wind shear actually available for this event, we are expecting
more intense thunderstorms than what occurred yesterday as the wind
shear will help to organize and sustain the storms. Expecting
initial storms to be isolated to scattered with two areas of
development: 1. the Colorado Front Range extending into the Colorado
Plains, which is ongoing now, and 2. Along the prefrontal in
northwest Kansas and southwest Nebraska. The convection developing
over Colorado will be much more robust due to the available wind
shear, and we should see at least a few supercellular structures
initially. These storms will be capable of large hail, damaging
winds, and possibly a tornado or two given the low level wind shear.
LCLs are also favorable for potential tornado formation with values
between 1000-1250m. Eventually, storms are highly expected to form
into a bowing structure, likely as storms cross into Kansas around
to after 6 pm MDT. Once this bowing structure forms, damaging winds
would become the primary severe weather threat. Heavy rainfall and
flash flooding will also be a threat, and the Flood Watch for
excessive rainfall and flash flooding looks on track. Flash flooding
will be possible with both the supercells and bowing structure.
Storms will move across southwest Nebraska and northwest Kansas
through the evening hours, with most precipitation coming to an end
after midnight.

For tomorrow, yet another round of thunderstorms is anticipated,
some of which will be severe. It looks like a similar setup as
today, although the front positioning will be further south,
displacing the low level wind shear needed for tornado development
to around the Kansas/Oklahoma border. For our area, damaging winds
and large hail look to be the primary severe weather threats, and
precipitable water readings will be sufficient for heavy rainfall.
The Pwat readings do drop off, to around 1 inch instead of 1.25+
inches, but with heavy rainfall expected tonight, the ground being
saturated will compensate for the lower pwats and therefore keep the
flash flood threat alive. Storms should form along the Colorado
Front Range during the early afternoon, migrating through our
forecast area by late afternoon in eastern Colorado and the evening
hours for northwest Kansas and southwest Nebraska. Not totally sure
if we'll see the same size of complex tomorrow, but do think
organized thunderstorms should be anticipated with most of us under
the threat for more activity.

.LONG TERM...(Sunday through Friday)
Issued at 120 PM MDT Fri Jun 16 2023

Extended period will shift from the relatively cool conditions of
the past week to a warmer, potentially active pattern by the middle
of the week. H5 ridge will amplify over the area Sunday and Monday
leading to large scale subsidence and warming temperatures. Will be
the first two day period in a while where thunderstorms are not
expected in the afternoon and evening. Temperatures will continue to
warm through the week, and will likely be well above normal by
Tuesday with some of the warmest temperatures of the season expected.

While conditions will begin the period dry, think the threat for
thunderstorms will come back to the region fairly quickly as ridge
axis settles to the east of area, putting CWA on western periphery
with decent southwesterly flow aloft. GEFS ensembles indicate
afternoon CAPE values likely exceeding 2000 j/kg my mid week with
primary question being how strong capping inversion will be. Given
position of H5 ridge axis, think is is reasonable to assume that
cap can be overcome at times. With southeasterly flow at the
surface, shear profiles support severe storm organization and
would expect at least a round or two of severe weather after
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 600 PM MDT Fri Jun 16 2023

GLD: Adverse aviation conditions associated with thunderstorms are
possible at the beginning of the TAF period (00-06Z). A period of MVFR-
IFR ceilings cannot be ruled-out in the wake of evening/overnight
thunderstorms - mainly a few hours on either side of sunrise
Saturday morning (10-15Z). VFR conditions will otherwise prevail
through mid-afternoon. Adverse aviation conditions associated with
thunderstorms (approaching from the west) are anticipated at/near
the end of the TAF period (~00Z Sun). Winds will predominately
remain light and variable through the TAF period -- aside from
gusty/erratic winds invof any storms.

MCK: Adverse aviation conditions associated with showers/storms
are possible late this evening.. mainly in the 03-07Z time frame..
though confidence is low w/regard to whether or not the terminal
will directly be affected. A period of MVFR-IFR ceilings cannot
be ruled-out as widespread convection (or convective remnants)
progress eastward into central KS.. mainly a few hours on either
side of sunrise Saturday morning (10-15Z). Adverse aviation
conditions associated with thunderstorms (approaching from the
west) are anticipated near the end of the TAF period (~00Z
Sun). Winds will predominately remain light and variable through
the TAF period.. aside from gusty/erratic winds invof any storms.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch until 11 PM MDT this evening for KSZ013-027-041.

CO...Flood Watch until 11 PM MDT this evening for COZ091-092.

NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...JRM
AVIATION...Vincent
Hazardous weather outlook, Jun 16, 6:34 PM MDT, 1 hour 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
634 PM MDT Fri Jun 16 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180045-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
634 PM MDT Fri Jun 16 2023 /734 PM CDT Fri Jun 16 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Severe Thunderstorm Watch remains in effect until 9 PM MDT this
evening for Cheyenne and Kit Carson counties in eastern Colorado.

A Severe Thunderstorm Watch is in effect until Midnight MDT for
portions of northwest Kansas, mainly along and south of Interstate
70.

Flash Flooding is possible across portions of the area this evening
into tonight, mainly along and south of Interstate 70 where
thunderstorms will be more numerous.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Strong to severe thunderstorms are possible during the afternoon and
evening hours on Saturday. Large hail and damaging winds will be the
primary threats for these storms. Heavy rainfall and flash flooding
will also be possible, with areas having received heavy rainfall
tonight under the highest threat for potential flash flooding.

There are chances for scattered thunderstorms over the area from
Tuesday night on into the end of next week. Severe thunderstorms
will be possible Wednesday through end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via telephone or social
media.

Vincent

In the hours before

Local storm report, Jun 16, 6:13 PM MDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
613 PM MDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     Hail             6 S Seibert             39.21N 102.88W
06/16/2023  E1.75 inch       Kit Carson         CO   Trained Spotter

            Trained spotter reports hail up to golf ball
            size. Time estimated.

&&
Special weather statement, Jun 16, 7:11 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
711 PM MDT Fri Jun 16 2023

KSZ027-028-042-170145-
Wichita KS-Wallace KS-Logan KS-
711 PM MDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of northwestern
Wichita, southeastern Wallace and southwestern Logan Counties through
745 PM MDT/845 PM CDT/...

At 710 PM MDT/810 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Wallace, or 16 miles southeast of
Sharon Springs, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Wichita, southeastern Wallace and southwestern Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT/100
AM CDT/ for west central Kansas.

&&

LAT...LON 3868 10157 3870 10157 3870 10160 3873 10165
      3896 10150 3880 10122 3861 10146
TIME...MOT...LOC 0110Z 216DEG 10KT 3874 10151

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

024
Special weather statement, Jun 16, 7:27 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
827 PM CDT Fri Jun 16 2023

KSZ014-015-029-170200-
Gove KS-Sheridan KS-Thomas KS-
827 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of southeastern Thomas,
southwestern Sheridan and northwestern Gove Counties through 900 PM
CDT...

At 826 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grinnell, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Grinnell around 835 PM CDT.

This includes Interstate 70 in Kansas between mile markers 79 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern and west central Kansas.

&&

LAT...LON 3903 10067 3917 10082 3937 10060 3917 10037
TIME...MOT...LOC 0126Z 229DEG 11KT 3915 10068

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

024
Special weather statement, Jun 16, 7:29 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
829 PM CDT Fri Jun 16 2023

KSZ004-170200-
Norton KS-
829 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of southeastern Norton
County through 900 PM CDT...

At 828 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Edmond, or 12 miles southeast of Norton, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Norton
County, including the following locations... Densmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 9977 3957 9979 3971 9990 3988 9963
      3960 9963
TIME...MOT...LOC 0128Z 240DEG 7KT 3968 9977

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

024
Special weather statement, Jun 16, 7:50 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
750 PM MDT Fri Jun 16 2023

KSZ027-028-042-170215-
Wichita KS-Wallace KS-Logan KS-
750 PM MDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of north central
Wichita, southeastern Wallace and southwestern Logan Counties through
815 PM MDT/915 PM CDT/...

At 750 PM MDT/850 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles southeast of Wallace, or 18 miles east of
Sharon Springs, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Wichita, southeastern Wallace and southwestern Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT/100
AM CDT/ for west central Kansas.

&&

LAT...LON 3865 10141 3878 10160 3902 10141 3884 10115
TIME...MOT...LOC 0150Z 222DEG 8KT 3881 10143

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

024
Local storm report, Jun 16, 7:56 PM MDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
756 PM MDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Hail             Grinnell                39.12N 100.63W
06/16/2023  E1.00 inch       Gove               KS   Trained Spotter

            At least quarter size hail in Grinnell at
            850 PM CDT. Tree leaves shredded.

&&

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:14 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne, Kit Carson61 min
Jun 16, 7:15 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson60 min
Jun 16, 7:38 PM MDTTornado WarningGLDCheyenne, Kit Carson26 min
Jun 16, 8:38 PM MDTSpecial Weather StatementGLDCheyenne37 min
Jun 16, 8:43 PM MDTFlash Flood WarningGLDKit Carson3 hr
Jun 16, 9:59 PM MDTAreal Flood WarningGLDKit Carson62 hr
Jun 16, 10:45 PM MDTAreal Flood WarningGLDCheyenne, Kit Carson11 hr
Jun 16, 11:23 PM MDTAreal Flood WarningGLDCheyenne, Kit Carson16 hr
Jun 17, 2:28 AM MDTFlood WatchGLDCheyenne, Kit Carson20 hr
Jun 17, 3:37 PM MDTSpecial Weather StatementGLDKit Carson23 min
Jun 17, 3:53 PM MDTSpecial Weather StatementGLDCheyenne37 min
Jun 17, 4:29 PM MDTSpecial Weather StatementGLDCheyenne, Kit Carson31 min
Jun 17, 4:34 PM MDTFlash Flood WarningGLDCheyenne, Kit Carson4 hr
Jun 17, 5:01 PM MDTSpecial Weather StatementGLDKit Carson29 min
Jun 17, 5:15 PM MDTFlash Flood WarningGLDCheyenne, Kit Carson4 hr
Jun 17, 5:30 PM MDTSpecial Weather StatementGLDKit Carson45 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.